Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viread, frequent urination
Jul 17, 2003

I am on Viread, Combivir, Norvir and Atazanavir (sp?). I have a problem with frequent urination. I had it also on my previous combination, which was Viread, Kaletra, and Combivir. I stopped my previous combination due to GI side effects and during the period when I was waiting to get on the Atazanavir study the frequent urination was gone. It was such a relief since with the frequent urination I can't get a full night's sleep. I have problems getting to sleep and once I am woken up to urinate I can't get back to sleep. When I started my new combination with the Viread in it again, the frequent urination started back up.

On my previous combination my labs were normal except I think the BUN was abnormal but not alarmingly. Urine tests didn't show anything. On this combination my lactate is elevated and my bilirubin is slightly elevated and my BUN was abnormal. I take combivir in the morning and combivir plus everything else at night. Last night I did not take my medication because the diarrhea was so bad, and for the first time in 2 months I slept a full night without having to urinate. I think it's the Viread that's causing the frequent urination.

I just did a search and found Viread can be associated with a kidney situation that is like "Fanconi syndrome" and so frequent urination should be watched. I am wondering if this combination is wrong for me too. I have failed most combinations because of GI side effects, and on DDI/d4t I had severe lactic acidosis. I am resistant to the Viramune class because Viramune was in the combination I had to stop suddenly because of the lactic acidosis. I had a possible Ziagen reaction when I took Ziagen. I am running low on options.

My research on the Viread and frequent urination symptom makes me feel pessimistic about this combo since after only 2 months I have elevated bilirubin and abnormal lactate, already, too. I am getting sort of discouraged, but I am still trying to be proactive. My latest plan is to go to a gastroenterologist and get my GI health as good as I can get it so I can tolerate some of the protease combinations I couldn't tolerate before. I have an appointment with the gastroenterologist next week.

Is the frequent urination something to be concerned about? Should it be followed up on somehow? Are there supplements I should be taking? Is this combination dangerous for me too? I would be grateful for any thoughts.

Response from Dr. Henry

I have had patients complain of frequent urination likely due to Viread. I have also had some patients get it with protease inhibitors (most often indinavir but sometimes low dose ritonavir). Viread decreases the levels of the atazanavir (the ritonavir fixes that but doesn't give quite the boost you would expect when Viread is used). You may ask your doc if there is some other drug that could be added and drop the Viread (a good nights sleep is a good thing!). KH



Previous
Neuropathy
Next
cholesterol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement